Heat, Albemarle
- When
- July 5, 11:00 AM EST to 5:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Heat indices were between 102 and 105 degrees at CHO Airport.
Upper-level high pressure built overhead while surface high pressure moved off the coast. A southerly flow combined with sunshine and subsidence for hot and humid conditions.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Upper-level high pressure built overhead while surface high pressure moved off the coast. A southerly flow combined with sunshine and subsidence for hot and humid conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 9:57 AM EST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT THU JUL 5 2012
.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVERHEAD THROUGH SATURDAY. A WEAK COLD
FRONT IS EXPECTED TO SLIDE INTO THE REGION LATE IN THE
WEEKEND..FOLLOWED BY A TROUGH OF UPPER LEVEL LOW PRESSURE OVER
QUEBEC NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPPER-LEVEL HIGH PRESSURE WILL BUILD TOWARD THE REGION
TODAY...CAUSING MORE HOT CONDITIONS. MAX TEMPS WILL RANGE FROM THE
80S IN THE MOUNTAINS TO THE UPPER 90S AND LOWER 100S NEAR
WASHINGTON/BALTIMORE. HUMIDITY WILL REMAIN HIGH DUE TO A FLOW
AROUND HIGH PRESSURE OVER THE SOUTHERN CONUS. THE HEAT AND
HUMIDITY WILL CAUSE HEAT INDICES OVER 100 ACROSS MANY LOCATIONS. A
HEAT ADVISORY IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS AS WELL AS LOWER SOUTHERN MARYLAND AND CENTRAL
VIRGINIA FOR HEAT INDICES AROUND 105 DEGREES THIS AFTERNOON.
AN MCS IS ROTATING AROUND THE RIDGE THROUGH THE OHIO VALLEY THIS
MORNING. THE OUTLFOW FROM THIS SYSTEM MAY TRIGGER CONVECTION
ACROSS THE WESTERN PORTION OF THE CWA THIS AFTERNOON. GIVEN THE
HIGH AMOUNTS OF HEAT AND HUMIDITY...T-STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND HAIL. A SHORTWAVE WILL MOVE IN
FROM THE NORTH LATE THIS AFTERNOON INTO TONIGHT. MORE CONVECTION
IS POSSIBLE ACROSS THE REST OF THE CWA DURING THIS TIME. T-STORMS
WILL BE CAPABLE OF BECOMING SEVERE. WARM AND MUGGY CONDITIONS WILL
PERSIST TONIGHT WITH MIN TEMPS RANGING FROM THE 60S IN THE
MOUNTAINS TO THE UPPER 70S AND LOWER 80S IN WASHINGTON/BALTIMORE.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
NO CHG OF AIR MASS THRU AT LEAST SAT. WARM NGTS/HOT DAYS WL BE THE
PRIMARY WX WORDS. IT LOOKS LK FRI WL BE SIMILAR TO TDA REGARDING
TEMPS..AND SUSPECT ANOTHER ADVSRY WL BE IN OFFING. UPPER HIGH BLDG
INTO THE AREA SHOULD KEEP CNVCTN SURPRESSED. IT'S APPEARING THAT
THE HOTTEST DAY IN THIS STRING SHOULD BE SAT. NMRCL GDNC IS
XCEEDING 100 DEGS AT MULTIPLE SITES...AS MUCH AS 107 (NAM) AT DMH
ON SAT! ATTM WE HV HEAT INDEX VALUES OF 108-109 FOR DC/BALT FOR
SAT. FOR TIME BEING I'M GOING TO KEEP THIS MENTION IN THE
HWO...BUT SUSPECT BY 24 HRS FM NOW WE'LL BE NEEDING TO ISSUE AN
XCSV HEAT WATCH FOR AT LEAST THE I-95 CORRIDOR BTWN DC-BALT...AND
AT A LATER TIME AN XSCV HEAT WRNG. HIGH HEAT IMPACTS ARE
CUMULATIVE...AND MUNICIPALITIES WL NEED TO BE AT THE READY OVR THE
NEXT 3 DAYS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
FOR THE PAST SVRL DAYS LONG RANGE MDLS HV BEEN PREDICTING A
PATTERN SHIFT BY THE END OF THE WKND AS THE UPR HIGH WL RETROGRADE
TOWARDS THE ROCKIES...WHICH IS NOT WHAT THOSE PEOPLE WANT TO
SEE...BUT IN DOING SO ALLOW SOME TROFFING TO DVLP IN ERN N.
AMERICA.
I CAN'T SAY W/ ABSOLUTE CERTAINTY THAT THERE WL BE CNVCTN AS THE
BNDRY DESCENDS INTO THE MID ATLC LATE SUNDAY...BUT GIVEN HOW MUCH
PTNL ENERGY THE ATMOSPHERE WL POSSESS THE "CHC TSTMS" WL RMN IN PLACE.
AGN GIVEN HOW MUCH HEAT HAS BEEN STORED BY THE EARTH AFTR THE FNT
MOVES S OF THE CWA THE TEMPS WL STILL BE QUITE WARM. WHAT WL FEEL
"COOL" DURG THE 1ST PART OF NEXT WEEK - U80S HIGHS/MU60S LOWS...IS
ACTUALLY WHAT THE 30 YRS NRML TEMPS ARE SUPPOSED TO BE AT THIS
TIME OF YR - THE CLIMATOLOGICALLY WARMEST TIME OF THE YR.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
CONDS XPCTD TO BE VFR TDA. ISOLATED/SCATTERED T-STORMS ARE
POSSIBLE THIS AFTERNOON INTO TONIGHT. T-STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL. VFR CONDS XPCTD THRU SAT...THEN
TSTMS PSBL SUN AFTN AND EVE.
&&
.MARINE...
NORTHWEST WINDS WILL GUST CLOSE TO SCA CRITERIA THIS
AFTERNOON...ESPECIALLY ACROSS THE TIDAL POTOMAC RIVER AND NORTHERN
PORTION OF THE MARYLAND CHESAPEAKE BAY.
THE MAIN THING OVER THE NEXT COUPLE OF DAYS IS GOING TO BE THE
HIGH HEAT - NOT COMFORTABLE WX FOR BEING OUT ON THE WATER. EVEN
WATER TEMPS NOW INTO THE L80S. ISOLATED/SCATTERED T-STORMS ARE
POSSIBLE LATER THIS AFTERNOON AND TONIGHT. T-STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.
THERE'LL BE A CHC FOR TSTMS ON SUNDAY AS A WEAK COLD FRONT
APPROACHES THE MID ATLC.
&&
.CLIMATE...
NEAR RECORD HIGH TEMPERATURES ARE FORECASTED FOR THIS AFTERNOON.
HERE ARE THE RECORD HIGH TEMPERATURES BELOW.
DCA: 102 DEGREES IN 1999
IAD: 99 DEGREES IN 1999
BWI: 102 DEGREES IN 1999
NEAR RECORD HIGH TEMPERATURES ARE EXPECTED SATURDAY. RECORD HIGH
TEMPS FOR SATURDAY...JULY 7TH ARE LISTED BELOW. ALL OCCURRED IN
2010.
DCA: 102 BWI AND IAD: 101
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ006-007-
009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ036>040-042-
050>057-501-502.
WV...NONE.
MARINE...NONE.
&&
LASORSA/WOODY!HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 823 AM EDT THU JUL 5 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 061000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 823 AM EDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA BETWEEN NOON AND 8 PM. SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDICES OVER 100 DEGREES ARE EXPECTED FRIDAY. A HEAT ADVISORY IS LIKELY. SATURDAY SHOULD BE THE HOTTEST DAY...WITH HEAT INDICES NEAR 110 DEGREES IN THE URBAN CORRIDOR. AN EXCESSIVE HEAT WATCH MAY BE REQUIRED. SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-061000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 823 AM EDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR PORTIONS THE AREA EAST OF THE BLUE RIDGE TODAY FROM NOON TO 8 PM. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EAST OF THE ALLEGHENY AND POTOMAC HIGHLANDS...HEAT INDICES OVER 100 DEGREES ARE POSSIBLE FRIDAY. A HEAT ADVISORY MAY BE REQUIRED. HEAT INDICES NEAR 110 DEGREES ARE POSSIBLE SATURDAY EAST OF THE BLUE RIDGE MOUNTAINS. AN EXCESSIVE HEAT WATCH MAY BE REQUIRED. ELSEWHERE... A HEAT ADVISORY MAY BE NEEDED SATURDAY. SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1018 AM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM TSTM WND DMG BEL ALTON 38.46N 76.98W
07/05/2012 CHARLES MD 911 CALL CENTER
NUMEROUS TREES DOWN ALONG CHAPEL PT RD...CRANE
HWY...BEL ALTON
&&
EVENT NUMBER LWX1200815
HASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1029 AM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 AM HAIL 4 N NANJEMOY 38.51N 77.23W
07/05/2012 E1.00 INCH CHARLES MD PUBLIC
0311 AM TSTM WND DMG 4 N NANJEMOY 38.51N 77.23W
07/05/2012 CHARLES MD PUBLIC
SMALL BRANCHES DOWN
&&
EVENT NUMBER LWX1200816
EVENT NUMBER LWX1200817
KRAMARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1042 AM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND DMG 2 W MIDDLEBURG 38.97N 77.78W
07/04/2012 LOUDOUN VA TRAINED SPOTTER
TREE LIMB DOWN
&&
EVENT NUMBER LWX1200818
KRAMARThe national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
Heat indices were between 102 and 105 degrees at CHO Airport.
Heat indices were between 104 and 106 degrees at OMH and CHO Airport.
Heat indices were around 105 degrees at NYG.
Heat indices were around 105 degrees at NYG.
Heat indices were around 105 degrees at NYG Airport.
Heat indices were around 105 degrees at NYG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404874, 404875, 404876, 404877, 404878, 404880.